An existence and uniqueness theorem for the dynamics of flexural shells

Research output: Journal Publications and Reviews (RGC: 21, 22, 62)21_Publication in refereed journalpeer-review

3 Scopus Citations
View graph of relations


Related Research Unit(s)


Original languageEnglish
Pages (from-to)317-336
Journal / PublicationMathematics and Mechanics of Solids
Issue number2
Online published25 Sep 2019
Publication statusPublished - Feb 2020


In this paper we define a priori what is a natural two-dimensional model for a time- dependent flexural shell. As expected, this model takes the form of a set of hyperbolic variational equations posed over the space of admissible linearized inextensional displacements, and a set of initial conditions. Using a classical argument, we prove that the model under consideration admits a unique strong solution. However, the latter strategy makes use of function spaces which are not amenable for numerically approximating the solution. We thus provide an alternate formulation of the studied problem using a suitable penalty scheme, which is more suitable in the context of numerical approximations. For sake of completeness, in the final part of the paper, we also provide an existence and uniqueness theorem in the case where the linearly elastic shell under consideration is an elliptic membrane shell.

Research Area(s)

  • Linearly elastic flexural shells, hyperbolic equations, penalty method, constrained optimization, Galerkin method